Skip to Accessibility Tools Skip to Content Skip to Footer

Dreaming on Singulair

Recently, I’ve been having rather vivid dreams—I wake up and can remember them with clarity but I don’t remember many of them more than 5 minutes or so after waking up! Most are not in the least unpleasant (or if they are, I don’t remember them!). It dawned on me that I believe this happened previously when I was on Singulair. Given I’ve become aware that there are many “neuropsychiatric” side effects that have been documented from this drug.1

What are the potential behavioral side effects of Singulair (montelukast)?

The listed side effects of a neuropsychiatric nature include: agitation/aggression/hostility, trouble sleeping, bad/vivid dreams, sleepwalking, depression, anxiety, hallucinations, irritability, restlessness, tremor, and suicide or suicidal thoughts and actions2 For these reasons, Singulair carries a black box warning, encouraging doctors to use caution when prescribing this drug.

It’s important to remember that many people will not have side effects from Singulair. In fact, if these weirdo dreams are indeed linked to Singulair, this is the only side effect I’ve had from this drug. If you experience side effects from this or any other medicine, especially serious ones, speak with your doctor. They will likely find another medication for you to take, but as John notes in this update on the black box warnings associated with montelukast, you may be suggested to avoid all leukotriene receptor antagonist drugs (including Singulair and Accolate) as a precaution.3 I could not, unfortunately, figure out the exact why of how, exactly, Singulair has the potential to cause these psychological/neuropsychiatric side effects.

Weighing the options

Given my vivid dreams are in no way a troubling side effect, I don’t currently have the intention to discontinue Singulair (it is indeed the cause). However, I’ve begun to take my Singulair in the morning instead of at night in the event that helps cut back on the interruptions in the interesting phenomena of my dreams (If you are curious, last night’s included staying at a friend’s place, in which his bedroom in his parents house opened into a whole other house. Interestingly we drove somewhere to a party, except ended up back in his house and the party was there..? Yeah, I have no idea either! But clearly not at all troubling and rather interesting!). Even if the results of switching the dosing are positive, there’s no way to gauge if a n=1 “study” of myself will help others, so if you have concerns or are contemplating switching your dosing time, speak with your doctor before you make any changes!

As for myself, given I have no other adverse reactions, these “weird f**king dreams” (as I described this phenomenon in my writing ideas list!) do not outweigh the benefits I feel I get from Singulair—even though I don’t necessarily need to be entertained in my sleep!

And, who knows, I may just get a good idea for a novel or something this way!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Asthma.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Shellzoo
    5 months ago

    I have had no problems with Singulair. When I take it, I breath better. I do have to set a couple alarms as I have switched off my alarm clock more than once while sleeping.

  • Leon Lebowitz, RRT moderator
    5 months ago

    Hi Shellzoo, and thanks for keeping us updated on your experience with the new medication you are now using. It sounds like you may not be using the Advair any longer since the Singulair appears to be working for you. Wishing you well, Leon (site moderator)

  • Leon Lebowitz, RRT moderator
    5 months ago

    Hi Shellzoo and thanks for the explanation. Yes, I remember now – you’re switching over from Advair to Symbicort, once your Advair is used up. Thank you for clarifying that. Keep up the good work! Leon (site moderator)

  • Shellzoo
    5 months ago

    I use Singular and Advair, when this month’s Advair runs out I start Symbicort. The Singular seems to help with my allergies.

  • John Bottrell, RRT moderator
    5 months ago

    Another good article. I would usually consider myself as one of those folks who experience no side effects to Singulair. But, interestingly, I do have some interesting dreams. Coincidence? You never know. This is one of those things there’s really no way of knowing for sure. Another note. One theory, if not the only one, is that Singulair “might” cross the blood brain barrier. What it does up there (if anything) is unknown. But, other asthma medicines also do this. For instance, Ventolin crosses the barrier to potentially cause tremors, nervousness, etc. — especially if you inhale high doses. John. Site Moderator.

  • Kerri MacKay moderator author
    5 months ago

    John, I hadn’t really considered that the reason for “ventowobbles” was neurological! This is fascinating!! Is this the same reason for the tachycardic effects too or is that another mechanism so to speak?

  • TracyLee
    5 months ago

    I recently communicated with two other asthmatics who swore that monelukast made them dream more vividly. I usually remember one dream I have upon wakening (studies show most people have 4 to 6 dreaming cycles a night). The dream I remember is always vivid and weird, but like you I couldn’t tell if this was because of the montelukast.

    With the pulmonologist’s OK, I went off the montelukast for 3 weeks to see what would happen. (Now retired and no pollen this time of year, I can avoid most triggers.) The dreams I remembered in the morning were just as vivid and weird on the 3rd week with no montelukast.

    But good idea — if I do develop this side effect, I will switch to taking the montelukast in the evening.

    Having two coworkers who gave up on using Chantrix for smoking cessation due to vivid dreams that bothered them long after they woke up, it did make me wonder if there is a similarity in how montelukast and Chantrix worked on that part of the brain.

  • John Bottrell, RRT moderator
    5 months ago

    Interesting thought. Researchers have studied Singulair quite a bit now that it’s been around a while. This may be one of those potential “side effects” they never confirm or fully understand the etiology of. Also, I also experimented going off Singulair. I did this to confirm it was really helping (and decided it definitely was). But, I never paid attention to my dreams. Perhaps another (with doctors permission of course) future experiment is in order. John. Site Moderator.

  • Poll